North Dakota, 2013

Hail and Damaging Winds in North Dakota, June 21, 2013

June 21, 2013 · NWS BIS · 6 events in 4 counties and zones

Isolated severe thunderstorms developed across southwest North Dakota late in the morning of the 21st, and continued into far south central North Dakota through the early afternoon before becoming more focused over South Dakota. Low level warm air advection combined with a subtle mid level short wave impulse rotating through the region to trigger the severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated severe thunderstorms developed across southwest North Dakota late in the morning of the 21st, and continued into far south central North Dakota through the early afternoon before becoming more focused over South Dakota. Low level warm air advection combined with a subtle mid level short wave impulse rotating through the region to trigger the severe convection. Large hail and severe thunderstorm wind gusts accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 9:03 AM MST, 7 minutes earlier.

Area forecast discussion, Jun 21, 9:03 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT FRI JUN 21 2013

.UPDATE...
ISSUED AT 1100 AM CDT FRI JUN 21 2013

WILL ALLOW THE DENSE FOG ADVISORY TO EXPIRE AT 11 AM CDT.
VISIBILITIES CONTINUE TO IMPROVE ACROSS WEST AND CENTRAL NORTH
DAKOTA. PATCHY AREAS OF FOG MAY LINGER INTO THE AFTERNOON SOME
LOCATIONS WITH VERY HIGH BOUNDARY LAYER MOISTURE IN PLACE...WITH
SURFACE DEWPOINTS IN THE 60S TO EVEN AROUND 70F SOME LOCATIONS.

LATEST RAP (13Z AND 14Z RUNS) SEEMS TO BE DOING THE BEST SO FAR
WITH CURRENT SHOWERS AND STORMS...WEST AND SOUTH WITH THE HEAVIER
ECHOS SOUTHWEST OVER ADAMS AND HETTINGER COUNTIES.

SKIES SHOULD REMAIN MAINLY CLOUDY THROUGHOUT THE DAY ALONG WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS...SOME SEVERE...WITH
NUMEROUS EMBEDDED WAVES LIFTING ACROSS THE DAKOTAS. BEST CHANCE
FOR WIDESPREAD CONVECTION WITH SEVERE WEATHER AND HEAVY RAIN WILL
BE MID/LATE AFTERNOON INTO THIS EVENING WITH PEAK HEATING AND
INSTABILITY MAXIMIZED. MODELS ARE KEYING IN ON CONVECTION FIRING
UP ACROSS SOUTH DAKOTA LIFTING NORTH AND EAST TODAY INTO THIS
EVENING...WITH A DRY/QUIET PERIOD IN THE WAKE OF THIS ACTIVITY
LATE TONIGHT. WITH RICH BOUNDARY LAYER MOISTURE REMAINING IN
PLACE...REDEVELOPMENT OF FOG AND STRATUS IS LOOKING LIKELY ONCE
SKIES TREND SCT-SKC.

UPDATE ISSUED AT 908 AM CDT FRI JUN 21 2013

MAIN UPDATE WAS TO EXTEND THE DENSE FOG ADVISORY UNTIL 11 AM CDT
WITH SEVERAL AREA OBSERVING SITES REPORTING 1/4 MILE OR LESS STILL.

UPDATE ISSUED AT 618 AM CDT FRI JUN 21 2013

UPDATE TO ISSUE DENSE FOG ADVISORY FOR PORTIONS OF THE FORECAST
AREA AS OBS/WEBCAMS/SPOTTER REPORTS INDICATING DENSE FOG COVERAGE
IS NOW SIGNIFICANT...AND WARRANTS HEADLINES. ALSO INCREASED POPS
SLIGHTLY FAR WEST PER LATEST RADAR TRENDS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 402 AM CDT FRI JUN 21 2013

THE HIGHLIGHT OF THE SHORT TERM IS SEVERE CONVECTIVE POTENTIAL
THIS AFTERNOON THROUGH TONIGHT. THE MAIN QUESTION IS HOW QUICKLY
CAPPING WILL BE ERODED TO ALLOW FOR SURFACE BASED CONVECTION THIS
AFTERNOON. THE 00 UTC NAM/GFS BUFR SOUNDINGS DO VARY SIGNIFICANTLY
IN REGARDS TO THE STRENGTH OF THIS CAPPING...WITH THE GFS HOLDING
A STRONG CAP THROUGH THE AFTERNOON...WITH THE NAM SHOWING LITTLE
CONVECTIVE INHIBITION BY 18 UTC. THE 03 UTC SREF SOUNDINGS DO SHOW
WEAKER CAPPING THAN THE GFS...HOWEVER...THE 00 UTC 4 KM WRF HAS
LITTLE AFTERNOON CONVECTION ACROSS THE AREA. THUS...DID LIMIT POPS
TO SLIGHT CHANCE OR CHANCE PRIOR TO 00 UTC. SHOULD CAPPING BE
ERODED...ML CAPE VALUES OF 2500-3500 J/KG WITH 50 KTS OF DEEP
LAYER SHEAR ARE AVAILABLE...WITH VERY LARGE HAIL POSSIBLE GIVEN
-10 TO -30 C CAPE VALUES NEAR 1000 J/KG.

THE BETTER CHANCES FOR THUNDERSTORMS ARE THIS EVENING AND TONIGHT
WITH A POTENTIAL MCS PROPAGATING OUT OF SOUTH DAKOTA WITH THE
ARRIVAL OF GREATER UPPER LEVEL FORCING. IN ADDITION TO LARGE HAIL
AND DAMAGING WINDS...HEAVY RAINFALL WILL BECOME AN INCREASING
THREAT...ESPECIALLY FOR THOSE AREAS IMPACTED BY HEAVY RAINFALL
WEDNESDAY AND THURSDAY...WITH PWATS 1.50 INCHES AND K INDEX VALUES
OF 35-40 C.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 402 AM CDT FRI JUN 21 2013

THE MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD ARE THE
POTENTIAL FOR CONTINUED HEAVY RAIN AND FLASH FLOODING OVER THE
WEEKEND. MODEL CONSENSUS INDICATES AN UPPER TROUGH MOVING INTO THE
NORTHERN PLAINS SATURDAY AND SATURDAY NIGHT. BROAD SYNOPTIC LIFT
WILL SUPPORT WIDESPREAD SHOWERS AND THUNDERSTORMS...ESPECIALLY LATER
IN THE DAY. THE JAMES RIVER VALLEY WILL AGAIN BE UNDER THE GUN FOR
ADDITIONAL FLOODING...ALONG WITH ISOLATED SEVERE STORMS. BY
SUNDAY...THE UPPER LOW WILL LIFT NORTH WITH THE FOCUS OF SHOWERS AND
STORMS ACROSS THE NORTHERN COUNTIES...WHICH WILL DIMINISH SUNDAY
NIGHT. SOUTHWEST FLOW WILL PERSIST MONDAY AND TUESDAY WITH RAIN
EXPECTED TO BE MORE SCATTERED ACROSS THE STATE. BY THURSDAY...AN
UPPER RIDGE WILL BEGIN TO SPREAD INTO WESTERN NORTH DAKOTA. CLOUDS
WILL KEEP AFTERNOON TEMPS DOWN MAINLY IN THE 70S OVER THE
WEEKEND...FOLLOWED BY NEAR TO SLIGHTLY ABOVE NORMAL TEMPS IN THE LOW
80S BY EARLY TO MID WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)

ISSUED AT 1100 AM CDT FRI JUN 21 2013

PATCHY FOG AND STRATUS WILL CONTINUE ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA GIVEN THE HUMID AIRMASS IN PLACE...WITH MVFR
TO IFR CONDITIONS EXPECTED AT TIMES. ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON...WITH A GREATER CHANCE FOR THUNDERSTORMS
AFTER 22 UTC FRIDAY AFTERNOON MOVING FROM SOUTH TO NORTH THROUGH
FRIDAY EVENING.

&&

.HYDROLOGY...
ISSUED AT 402 AM CDT FRI JUN 21 2013

EXPANDED THE FLASH FLOOD WATCH INTO EMMONS COUNTY GIVEN THE
SIGNIFICANT RAINFALL THAT OCCURRED THURSDAY EVENING. MULTIPLE
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
FRIDAY THROUGH SUNDAY...WITH ADDITIONAL HEAVY RAINFALL POSSIBLE
FOR THOSE LOCATIONS THAT HAVE SEEN SIGNIFICANT RAINFALL AMOUNTS
WEDNESDAY NIGHT AND THURSDAY EVENING ACROSS SOUTH CENTRAL NORTH
DAKOTA AND THE JAMES RIVER VALLEY. SOILS HAVE LITTLE TO NO
CAPACITY TO HOLD ADDITIONAL WATER...ENHANCING RUNOFF AND THE
POTENTIAL TO AGGRAVATE THE ONGOING OVERLAND FLOODING ACROSS THE
AREA. A COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL IS EXPECTED
FRIDAY EVENING AND NIGHT...AND AGAIN SATURDAY NIGHT INTO SUNDAY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE WITH
LOCALLY HIGHER AMOUNTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037-
046>048-050-051.

&&

UPDATE...NH
LONG TERM...RP KINNEY
AVIATION...NH
Hazardous weather outlook, Jun 21, 9:06 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1106 AM CDT FRI JUN 21 2013

NDZ023-025-036-037-046>048-050-051-221615-
WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
1106 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY. MULTIPLE PERIODS
OF THUNDERSTORMS WILL INCREASE THE CHANCE FOR FLASH FLOODING.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING LIKELY THIS EVENING AND TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAINFALL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...WITH
HEAVY RAIN AND FLASH FLOODING POSSIBLE. THE SOUTHERN JAMES RIVER
VALLEY IS MOST AT RISK FOR SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED TODAY AND TONIGHT.

NDZ004-011-012-221615-
BOTTINEAU-WARD-MCHENRY-
1106 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING LIKELY THIS EVENING AND TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAINFALL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SUNDAY...WITH HEAVY RAIN
AND FLASH FLOODING POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED TODAY AND TONIGHT.

NDZ001>003-005-009-010-013-017>022-031>035-040>045-221615-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
1106 AM CDT FRI JUN 21 2013 /1006 AM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS MORNING AND
AFTERNOON...WITH THUNDERSTORMS BECOMING LIKELY THIS EVENING AND
TONIGHT SOUTHWEST AND CENTRAL. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SUNDAY...WITH HEAVY RAIN
AND FLASH FLOODING POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED TODAY AND TONIGHT.

HEINERT

In the hours before

Local storm report, Jun 21, 7:37 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             STRASBURG               46.13N 100.16W
06/20/2013  M1.00 INCH       EMMONS             ND   TRAINED SPOTTER

            LATE REPORT FROM 6-20-13. ALSO REPORTED 2.25 INCHES OF
            RAINFALL.

&&

NHEINERT
Special weather statement, Jun 21, 8:29 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 AM CDT FRI JUN 21 2013

NDZ043-044-211600-
ADAMS-BOWMAN-
929 AM MDT FRI JUN 21 2013

...SPECIAL WEATHER STATEMENT...

AT 926 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN ADAMS COUNTY...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...
WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  REEDER...             BUCYRUS...            HETTINGER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 21, 9:03 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT FRI JUN 21 2013

NDZ041-044-211630-
ADAMS-HETTINGER-
1003 AM MDT FRI JUN 21 2013

...SPECIAL WEATHER STATEMENT...

AT 959 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL ADAMS COUNTY...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL HETTINGER COUNTY AT 1020 AM MDT

    RURAL ADAMS COUNTY AT 1020 AM MDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO

The radar

The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 21, 9:10 AM MST to 9:15 AM MST
Where
Adams County, 15.36 mi NNE of Bucyrus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.270, -102.640

Thunderstorm Wind, Hettinger

When
June 21, 9:24 AM MST to 9:34 AM MST
Where
Hettinger County, 4.17 mi S of Mott Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.290, -102.330

Tree tops were snapped.

Hail, Hettinger

When
June 21, 9:55 AM MST to 10:00 AM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.370, -102.330

Thunderstorm Wind, Hettinger

When
June 21, 9:55 AM MST to 10:00 AM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.370, -102.330

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Grant

When
June 21, 10:15 AM MST to 10:20 AM MST
Where
Grant County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.400, -101.850

Public report of a severe thunderstorm wind gust.

Hail, Sioux

When
June 21, 10:34 AM MST to 10:40 AM MST
Where
Sioux County, 30.91 mi W of Selfridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.980, -101.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457787, 457789, 457790, 457793, 457795, 457797.